Valproic acid (VPA) is a commonly used drug for epilepsy, psychiatric disorders and migraine and is frequently used in neurosurgical intensive care units. Though most of its side-effects are mild and transient, certain idiosyncratic side-effects have been attributed to VPA. Valproate induced hyperammonemia (VIH) is one such side-effect. VIH can produce symptoms of encephalopathy known as valproate induced hyperammonemic encephalopathy (VHE). VIH and VHE usually respond to withdrawal of VPA. However, in some cases VHE can be unresponsive to supportive measures and severe enough to be life-threatening. In such cases, dialysis can be used to rapidly reverse hyperammonemia and VHE and can prove to be a lifesaving measure. We report such a case of VIH and life-threatening VHE in a postoperative neurosurgical patient that was managed successfully with peritoneal dialysis.
Murphy JV, Marquardt K. Asymptomatic hyperammonemia in patients receiving valproic acid. Arch Neurol 1982;39:591-2.
Mehndiratta MM, Mehndiratta P, Phul P, Garg S. Valproate induced non hepatic hyperammonaemic encephalopathy : A study from tertiary care referral university hospital, north India. J Pak Med Assoc 2008;58:627-31.
Felipo V, Butterworth RF. Neurochemistry of ammonia. Neurochem Int 2002;41:79.
Sewell AC, Böhles HJ, Herwig J, Demirkol M. Neurological deterioration in patients with urea cycle disorders under valproate therapy: A cause for concern. Eur J Pediatr 1995;154:593-4.
Ott CA, Campbell N, Dworek EA. Valproic acid-induced hyperammonemia in a patient with schizoaffective disorder. J Pharm Pract 2007;20:82-92.